Virginia, 2024

Hail in Virginia, April 11, 2024

April 11, 2024 · NWS MRX · 1 event in 1 county or zone

A shortwave weather system with a strong winds and ample cold air aloft helped fuel a severe thunderstorm in southwest Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A shortwave weather system with a strong winds and ample cold air aloft helped fuel a severe thunderstorm in southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 11, 12:57 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 11, 12:57 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
157 PM EDT Thu Apr 11 2024

...New AVIATION...

.UPDATE...
Issued at 1131 AM EDT Thu Apr 11 2024

Many changes to mention and an overall observation from this
morning. First, the High Wind Warning was cancelled nearly 5 hours
earlier than the original thought end time. Basically, the
strongest gusts occurred during the very late night/early morning
hours with Camp Creek recording 71 mph and Cove Mountain hitting
66 mph. Gusts have also been pretty calm or slow to get going in
the valley this morning than what was forecast. Ran a totally
different model run and blend to hopefully capture the calmer
morning winds with gradual increase in gusts this afternoon. The
higher terrain can still experience gusts up to 50 mph today,
however.

PoPs updated considerably through 00Z to match what has been
happening and future trends. Like what was talked about in the
second paragraph in the short term section below, will be
continuing to the monitor the threat for any strong to severe
storms this afternoon, especially far NE Tennessee and SW Virginia
as a "triple point" may provide just enough of a boundary to
possibly spin up a tornado. Otherwise, strong winds associated
with thunderstorms remains the main threat this afternoon and
evening.

KS

&&

.SHORT TERM...
(Today and tonight)
Issued at 319 AM EDT Thu Apr 11 2024

Key Messages:

1. Coverage of showers and storms will increase today with
decreasing coverage tonight.

2. A conditional threat of strong to severe storms this afternoon
mainly across northeast Tennessee, and southwest Virginia.

3. Windy conditions today and into tonight. Gusts up to 40 mph
possible in the valley today, with downslope wind gusts up to
75mph early this morning across the mountains and foothills of
East Tennessee.

Discussion:

An upper level trough continues to dig into the lower/mid
Mississippi Valley this morning with a healthy jet streak
approaching 80-90kts at 300mb. Upper diffluence was promoting
shower activity across much of the southeast, while a distinct
dry slot was noted from the northern Gulf Coast through the
Southern Appalachians. This dry slot is helping to provide mostly
dry conditions as of 3AM. A surface low was analyzed across the
ArkLaMiss, and this low is expected to lift NE today underneath
upper level height falls. Downslope conditions are in full swing
this morning. Camp Creek had been gusting above 60 mph for several
hours. The effects from the downslope can be seen in area
observations this morning with temperatures in the upper 60's to
near 70 degrees.

We will see an increase in coverage of showers and storms today
associated with increasing PVA, and surface convergence. Severe
weather still looks low today but will still be something to keep
an eye on. Guidance such as the NAM/RAP depict a notable increase
in boundary layer instability today as the surface low moves into
the Tennessee Valley advecting richer theta-e air. With strong
wind shear in place any robust updrafts may become strong to
possibly severe. This may especially be true with any convection
tied to a warm front this afternoon. Model hodographs show pretty
good curvature in the lowest 3km which could support a tornado
risk if sufficient low level CAPE is present. Additionally, any
severe storms could contain damaging winds as well. Again, this
is a conditional risk and a lot may depend on coverage of morning
showers and storms and its influence on destabilization. Can't
rule out isolated flooding given the convective nature of
precipitation today, especially with any training.

An increasing pressure gradient will produce strong southwest
winds across the valley today. Gusts approaching 40 mph will be
possible, as is typical in southwest flow events. At this time,
confidence just isn't high that we will see wind gusts above 40
mph across enough of the area to justify a wind advisory. This
isn't to say a site or two won't gust above 40. Even as the
surface low moves into the Ohio valley and winds veer toward the
west, winds will still remain gusty into tonight. We will likely
need a wind advisory for the East Tennessee mountains tonight but
will let the current high wind warning continue its course before
issuing behind it.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 319 AM EDT Thu Apr 11 2024

Key Messages:

1. Showers and a few thunderstorms Friday into Friday evening,
especially north of I-40. Small hail possible with heavier showers
or any thunderstorms. Otherwise, gusty gradient winds areawide.

2. Mostly dry for the weekend into Wednesday, and it will become
quite warm.

Discussion:

We start the period with the strong low pressure system over the
Eastern Great Lakes region, and west/northwest flow over our area.
Upper level short wave energy rotating around the upper low will
bring some showers Friday into Friday evening with the best coverage
north. Model soundings generally show steep low to mid level lapse
rates and ML CAPES perhaps as high as 100-300 J/kg Friday afternoon,
so there may be some rumbles of thunder with the convection.  Also,
given that freezing levels will be quite low, small hail looks
likely with the stronger convection. In addition, the tight pressure
gradient over the area will bring gusty winds across the area with
winds gusts of 30 to 40 mph expected to be common and higher gusts
possible in the higher elevations. A wind advisory may be needed
Friday at least across the mountains, and perhaps even into the
valley although right now it still looks borderline there.

The upper low will pull away Saturday and heights will rise over the
region with surface high pressure building into our area from the
south. It looks like the weekend into mid week period will be mainly
dry across our area. We will see a quick rebound in temperatures
with temperatures near normal for highs Saturday and then to near 10
degrees above normal by Sunday with the warm temperatures continuing
through Wednesday.

&&

.AVIATION...
(18Z TAFS)
Issued at 149 PM EDT Thu Apr 11 2024

Thunderstorms have begun to build and move into the area this
afternoon. TYS and TRI are most likely to be impacted in the next
couple of hours by a quick drop in VSBY and CIGS. CHA, based on
models, may not see the next round of thunderstorms until a
couple more hours. Expect gusts at times over 20 kt at all
terminals with or without thunderstorms. Although winds have yet
to make it to TYS or TRI, LLWS is still noted in the TAF.
Activity will be moving out of the area later tonight from SW to
NE. Lingering showers, patchy fog, and MVFR CIGS possible
overnight, but confidence isn't all that high. Winds expected to
subside some.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             49  68  46  76 /  20   0   0   0
Knoxville McGhee Tyson Airport, TN  49  63  44  72 /  60  30   0   0
Oak Ridge, TN                       49  65  44  73 /  40  30   0   0
Tri Cities Airport, TN              48  58  41  67 /  90  70  30   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...Diegan
AVIATION...KS
Hazardous weather outlook, Apr 11, 10:30 AM EST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1130 AM EDT Thu Apr 11 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121530-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
1130 AM EDT Thu Apr 11 2024 /1030 AM CDT Thu Apr 11 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A strong weather system will bring showers and thunderstorms
across the area, and some storms may become strong to severe
today. Localized flooding will also be possible especially in any
areas that receive multiple rounds of heavy rainfall. Strong
southeast winds in the higher terrain of the East Tennessee
mountains will continue into this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty winds are likely for Friday behind the strong system, with
gusts up to 40 mph or possibly higher across the area.
Additionally, any heavier showers or thunderstorms that move
through on Friday will likely have small hail due to the cold air
aloft.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Local storm report, Apr 11, 10:49 AM EST, 3 hours 31 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Morristown TN
1149 AM EDT Thu Apr 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     Non-Tstm Wnd Gst 2 S Camp Creek          36.06N 82.77W
04/11/2024  M71 MPH          Greene             TN   Mesonet

            Camp Creek Elementary School.

0105 AM     Non-Tstm Wnd Gst 2 WNW Unicoi            36.20N 82.39W
04/11/2024  M53 MPH          Washington         TN   Mesonet

            Mesonet station UNIT1 Watauga (1 Wnw
            Unicoi).

1100 PM     Non-Tstm Wnd Gst 3 ESE Wears Valley      35.70N 83.61W
04/10/2024  M66 MPH          Sevier             TN   Park/Forest Srvc

            Recorded at Cove Mountain Wind Tower.

1144 AM     Non-Tstm Wnd Gst 2 S Round Mountain      35.81N 82.96W
04/10/2024  E54 MPH          Cocke              TN   Public

            Recorded at the UMC Sterchi Lodge near Max
            Patch.

&&
Special weather statement, Apr 11, 12:17 PM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
117 PM EDT Thu Apr 11 2024

TNZ069-111800-
Knox TN-
117 PM EDT Thu Apr 11 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL KNOX COUNTY THROUGH 200
PM EDT...

At 117 PM EDT, Doppler radar was tracking a strong thunderstorm near
Farragut, or 8 miles northwest of Alcoa, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Knoxville, Alcoa, Farragut, Louisville, Halls, Maloneyville, Mascot,
Bearden, Powell, and Karns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3585 8413 3585 8415 3589 8421 3600 8412
      3603 8406 3605 8407 3615 8399 3618 8395
      3607 8370 3587 8401 3588 8403 3587 8402
      3584 8407 3585 8409 3583 8412
TIME...MOT...LOC 1717Z 218DEG 28KT 3589 8410

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DGS
Special weather statement, Apr 11, 12:48 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Morristown TN
148 PM EDT Thu Apr 11 2024

TNZ069-111830-
Knox TN-
148 PM EDT Thu Apr 11 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN KNOX COUNTY THROUGH 230
PM EDT...

At 148 PM EDT, Doppler radar was tracking a strong thunderstorm near
Knoxville, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Knoxville, Alcoa, House Mountain State Park, Maloneyville, Lake
Forest, Mascot, and Bearden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3588 8395 3586 8398 3588 8400 3587 8401
      3588 8405 3617 8385 3617 8382 3609 8367
      3608 8367 3610 8371 3606 8369 3605 8367
      3586 8392
TIME...MOT...LOC 1748Z 215DEG 37KT 3591 8396

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DGS
Special weather statement, Apr 11, 1:29 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Morristown TN
229 PM EDT Thu Apr 11 2024

TNZ037-038-069-070-111900-
Jefferson TN-Union TN-Grainger TN-Knox TN-
229 PM EDT Thu Apr 11 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KNOX...NORTHWESTERN
JEFFERSON...EASTERN UNION AND SOUTHWESTERN GRAINGER COUNTIES THROUGH
300 PM EDT...

At 228 PM EDT, Doppler radar was tracking a strong thunderstorm near
Plainview, or 10 miles south of Maynardville, moving northeast at 40
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Maynardville, Rutledge, Plainview, Strawberry Plains, Blaine,
Luttrell, House Mountain State Park, Maloneyville, Mascot, and Joppa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3639 8375 3635 8374 3634 8373 3634 8371
      3636 8370 3634 8366 3633 8366 3634 8361
      3628 8339 3600 8371 3607 8388 3639 8377
TIME...MOT...LOC 1828Z 208DEG 34KT 3610 8374

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DGS
Special weather statement, Apr 11, 1:39 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Morristown TN
239 PM EDT Thu Apr 11 2024

TNZ014-015-038-111915-
Claiborne TN-Hancock TN-Grainger TN-
239 PM EDT Thu Apr 11 2024

...A STRONG THUNDERSTORM WILL IMPACT CLAIBORNE...NORTHWESTERN HANCOCK
AND NORTHWESTERN GRAINGER COUNTIES THROUGH 315 PM EDT...

At 239 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Tazewell, or 8 miles northwest of Rutledge, moving northeast at
50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
New Tazewell, Tazewell, Harrogate, Springdale, Lone Mountain, Howard
Quarter, Cumberland Gap, Arthur, Powell River Preserve, and Sandlick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3659 8321 3626 8361 3630 8369 3633 8368
      3634 8367 3636 8369 3636 8370 3634 8371
      3635 8374 3638 8375 3659 8369 3660 8367
TIME...MOT...LOC 1839Z 211DEG 43KT 3636 8363

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DGS
Special weather statement, Apr 11, 2:14 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Morristown TN
314 PM EDT Thu Apr 11 2024

TNZ014-015-VAZ001-111945-
Claiborne TN-Hancock TN-Lee VA-
314 PM EDT Thu Apr 11 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CLAIBORNE...
NORTHWESTERN HANCOCK AND SOUTHWESTERN LEE COUNTIES THROUGH 345 PM
EDT...

At 313 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Cubage, or 12 miles west of Sneedville, moving
northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ewing and Rose Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3673 8313 3651 8343 3658 8355 3667 8348
      3667 8342 3670 8334 3674 8320 3674 8316
TIME...MOT...LOC 1913Z 221DEG 31KT 3659 8342

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

DGS

The radar

The Knoxville radar (KMRX), 54 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lee

When
April 11, 2:20 PM EST
Where
Lee County, 1.38 mi N of Ewing
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.650, -83.420

Social media report of severe hail falling in western Lee County, with hailstones up to 1.5 inches measured.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164351.